DISPATCHES
Please Return Brain to Owner
by Rob Schultheis
Jun 16, 2011 | 2834 views | 1 1 comments | 8 8 recommendations | email to a friend | print
Ten, a hundred, a thousand apologies to my long-suffering editor-publishers at The Watch and the many (I hope) followers of my column, but there’s a reason why my writings have been missing in  action the last couple of weeks.   

To put it simply, I have temporarily misplaced my mind; my IQ has plummeted to approximately that of a patch of lichens or a garden gnome.  My vocabulary has begun playing tricks on me:  like I might be standing in a bakery intending to buy a doughnut, and suddenly find myself asking the clerk, “Ah, could I have one of those disc-shaped items with a hole in the middle that law enforcement officers are reputedly addicted to?” 

That kind of thing.

It’s a damnably obnoxious nuisance and a pain in the tuchas, and it’s all due to a chemotherapy- triggered syndrome called “chemo brain,” which, combined with the “mind fog” my hepatitis keeps sucker punching me with, makes any kind of intellectual process more advanced than “2 plus 2 equals 4, or maybe 5, I guess,” or, “Say, those Tea Party people have some interesting ideas, don’t they?”  really, really  challenging. 

And while I’m on the subject, what *&^%$#!  trilobite came up with the term “chemotherapy” anyhow?   

A slight misnomer, I’d say:  I recently discovered that at least some of the “therapeutic” substances they’ve been pumping into my veins were originally developed during World War I as chemical weapons – probably the reason why the first time I was dosed I thought I heard a voice shout “Surrender, you Englischer pig-dogs!  Ve haff ze super-veapon, und you viill all die!” 

If those are “therapeutic chemicals,” then when I was in Afghanistan in the 1980s the Russians were dropping 500-pound attention deficit disorder blockers on me from airplanes and firing thousands of 12.7 millimeter anti-narcolepsy tablets in my direction, and the villains who harassed me and my teammates in Baghdad a few years ago were setting off vehicles packed full of explosives to make the roads safer by ensuring drivers didn’t fall asleep at the wheel or fail to pay attention to traffic conditions.  

One of the many doctors helping treat my cancer described the benefits of chemotherapy to me this way:  “These chemicals we’re giving you kill cancer cells on contact. Of course, they have certain side effects; the main one is, they kill all human cells on contact!” 

 (“Side effects” seem to be a problem with almost all of the new “wonder drugs” you see advertised on television these days: “Ask your doctor about the benefits of Malignatrope if your current anti-depressants aren’t working effectively!  Yes, MALIGNATROPE!” Then the announcer’s voice drops radically in volume and accelerates: “malignatropemaycausesideeffetsincludingsuicidaltendenciessudden

deathbraindamagebonefracturesuncontrollableprojectlievomitingCrohn’sdiseaseblackwaterfeverblindnessbilharziadementiaWestNilevirusinfectionandauditoryhallucinationslike'Seethatmannexttoyou?He'sanagentoftheGreatSatan,andyoushouldkillhimNOW!'Don’ttakemalignatropeifyouaredepressednotdepressedmalefemaleorahermaphroditeAfewpatientsmaysuddenlyexplodewithoutwarningiintotinypiecesaftertakingmalignatropeInafewrarecasespatientstakingmalignatropereportedlygrowextralimbsorlosetheonestheyalreadyhaveAvoidmalignatropeifyoulivewithinthreehundredmilesofalakeriverorreservoirorifyouhaveevereatenpizzapastaorpumpkinpie.”

The most common side effects of chemotherapy are usually nausea and hair loss, and I was actually looking forward to the latter; I’ve seen armadillos and desert tortoises with more hair than I have on my head in the first place, so whatever happened scalp-wise was no big deal, and I was really happy about the prospect of not having to shave.  Well, so far the same 31 hairs I had on my dome when I began chemo are still doing fine, and I still have to scrape my jaw every morning to avoid looking like Barney Rubble.  Bummer. And the nausea has been pretty mild, largely because the docs have dosed me with enough powerful anti-nausea medicines to clog up a dyspeptic hippopotamus...

But this “chemo brain” thing?  Nobody really mentioned it, but all I can say is, it’s a good thing I didn’t return to Afghanistan to work like I’d originally been planning.  I’d be picking up that nice hitchhiker with the enormous black turban and the bulging vest adorned with copper wires and double A batteries, or driving from Ghazni to Kandahar with American flag and “GO ARMY” bumperstickers on my car and a hand-painted banner reading “MULLAH OMAR BUGGERS GOATS” in English, Pashto, Dari, Urdu and Classical Arabic.  At least I’m reasonably safe here, even with my brain operating in creeper gear.

Now if you’ll excuse me, I’ve got to sign off. I just got an e-mail from a nice man in Nigeria who says my great great Uncle Bocephus  X. Schultheis died in Lagos leaving me $100 trillion,  and all I need to do is send a measly $10,000 to the President of the Bank of Nigeria, Mr. Phelonius T.  Bunco, c/o the Bartender, Krazy Man After Hours Club, Lagos, Nigeria to cover postage and handling and I will receive a personal check for $100 trillion from Mr. Bunco within two weeks. I’ve got to hurry off to Alpine Bank before it closes, buy a $10,000 cashier’s check, and send it off via registered mail.  Only a fool would pass on an offer that good. 

Thank God I’ve still got enough brain power left to recognize a windfall when it comes my way!
Comments
(1)
Comments-icon Post a Comment
amazingrac
|
June 22, 2011
Hey, Rob, judging by the pungent prose in this column, you're overcoming chemo brain with your typical flair.